Texas, 2016Hail in Texas, January 8 to 9, 2016
January 8 to 9, 2016 · NWS HGX · 12 events in 7 counties and zones
A strong upper level storm system moved across the area that aided in the generation of regional thunderstorms. The stronger thunderstorms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moved across the area that aided in the generation of regional thunderstorms. The stronger thunderstorms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 8, 5:15 PM CST, 45 minutes earlier.
Area forecast discussion, Jan 8, 5:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CST FRI JAN 8 2016
.AVIATION...
CLUSTER OF STORMS WILL BE AFFECTING KHOU/KIAH THROUGH 02Z WITH
BRIEF WIND GUSTS AND POSSIBLY HAIL. ADDED HAIL TO BOTH TAF SITES
FOR THIS EVENING. A WEST WIND IS EXPECTED LATER TONIGHT AND THIS
WILL SHUNT THE STORMS TO THE EAST BUT THERE IS A BRIEF WINDOW FOR
LOW CLOUDS/FOG TO DEVELOP BEFORE WINDS INCREASE AND SCOUR OUT ANY
REMAINING LOW LEVEL MOISTURE. A BRIEF WINDOW OF CLEAR SKIES WILL
DEVELOP BETWEEN 09-12Z BEFORE WRAP CLOUDS SPIN INTO THE AREA. WILL
CARRY MVFR CIGS THROUGH SATURDAY WITH GUSTY W-NW WINDS. 43
&&
.PREV DISCUSSION... /ISSUED 311 PM CST FRI JAN 8 2016/
DISCUSSION...
STARTING TO SEE AN INCREASE OF SHRA/TSRA ALONG AND NEAR THE UPPER
TX COAST THIS AFTN AS THE WARM FRONT (OR POSSIBLY A WEAK SFC LOW)
BEGINS TO DEVELOP/MOVE INLAND. RAIN CHANCES WILL CONTINUE TO INCREASE
THIS EVENING WITH THE APPROACH AND PASSAGE OF A STRONG UPPR LEVEL
DISTURBANCE FROM THE WEST. THERE IS A POSSIBILITY OF STRONG TO
SEVERE TSRA WITH THIS FEATURE GIVEN THE VERY STEEP LAPSE RATES AND
DYNAMIC JET STRUCTURE FOR THIS EVENING. HOWEVER..LIMITED DAYTIME
HEATING ALONG WITH A VERY DRY AIRMASS OVER SE TX ARE SOME OF THE
MAIN OBSTACLES TO OVERCOME FOR THESE STORMS TO DEVELOP. SPC'S DAY
1 OUTLOOK HAS MORE DETAILS.
THE PASSAGE OF THE STORM SYSTEM/UPPER TROF THIS EVENING WILL ALSO
DRAG A STRONG COLD FRONT ACROSS SE TX OVERNIGHT AND EARLY SAT
MORNING. COLDER/CLEARING FOR THE REST OF THE WEEKEND AS WINDS
ALOFT BECOME MORE NWLY WITH TIME. HOWEVER...AS IT HAS BEEN THE
CASE MORE OFTEN THAN NOT THIS SEASON...THE RIDGING WITH WILL BE
SHORT LIVED AS WE SEE THE RETURN OF THE SUBTROPICAL JET OVER THE
STATE WITH ANOTHER UPPER TROF DIGGING INTO NRN MEXICO. AND THEN BY
MON (WITH THE SFC HIGH MOVING OFF TO THE E/NE) WE SHOULD BEGIN TO
SEE THE RETURN OF SOME LOW POPS (COASTAL WATERS/SW PARTS OF THE
AREA)...BEFORE POPS SPREAD FURTHER INLAND (LATE WEDS/THUR) AS THE
UPPER TROF MOVES IN FROM THE WEST. 41
MARINE...
PATCHY AREAS OF DENSE SEA FOG WILL REMAIN A POSSIBILITY UNTIL 1-3AM
UNTIL A PREFRONTAL TROUGH PUSHES THRU THE WATERS. AHEAD OF THIS TROF...
WILL PROBABLY SEE SOME SCT SHOWERS/STORMS DEVELOP IN THE WATERS AS
UPPER LEVEL CONDITIONS BECOME MORE FAVORABLE. MAY SEE SOME ISOLATED
STRONGER CELLS CAPABLE OF PRODUCING WATERSPOUTS AND POSSIBLY GUSTY
WINDS. THREAT DIMINISHES AFTER MIDNIGHT ONCE WE SEE A WRLY WIND SHIFT.
COLD FRONT ITSELF WILL MOVE INTO THE AREA EARLY SAT MORNING. WINDS WILL
BECOME MORE NWRLY AND INCREASE TO CAUTION AND ADVSY CRITERIA. WINDS/SEAS
BEGIN DIMINISHING SUNDAY THEN GRADUALLY VEER TO THE NE/E INTO THE MIDWEEK
TIME PERIOD. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 46 56 33 48 31 / 30 10 0 0 10
HOUSTON (IAH) 52 61 36 50 33 / 50 10 0 0 10
GALVESTON (GLS) 55 62 40 49 42 / 50 10 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 8, 3:23 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CST FRI JAN 8 2016
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-092130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
323 PM CST FRI JAN 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOULD ENOUGH INSTABILITY DEVELOP...THERE IS A RISK OF SEVERE
THUNDERSTORMS TONIGHT AS THE NEXT STORM SYSTEM MOVES INTO THE AREA
FROM THE WEST. THE MOST FAVORABLE TIME PERIOD WOULD BE THIS
EVENING UP UNTIL AROUND MIDNIGHT. HAIL WOULD BE THE PRIMARY
THREAT...THOUGH STRONG WINDS AND EVEN AN ISOLATED TORNADO CANNOT
BE COMPLETELY RULED OUT. CLOSER TO THE COAST...PATCHY DENSE SEA
FOG IS POSSIBLE UNTIL THE WIND SHIFT AS WELL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY IS LIKELY ON SATURDAY AS WINDS INCREASE
AND SEAS BUILD. LOW TEMPERATURES MONDAY MORNING COULD BE AT OR
BELOW FREEZING PORTIONS OF SOUTHEAST TEXAS GENERALLY NORTH OF A
COLUMBUS TO CLEVELAND LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Jan 8, 5:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
503 PM CST FRI JAN 8 2016
TXZ200-082345-
LIBERTY TX-
503 PM CST FRI JAN 8 2016
...STRONG STORM IN LIBERTY COUNTY...
AT 501 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DEVERS...OR 10 MILES EAST OF LIBERTY...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. WE ARE ALSO MONITORING WEAK ROTATION WITH THIS STORM AND
MAY REQUIRE A TORNADO WARNING WITH ANY FURTHER STRENGTHENING.
LOCATIONS IMPACTED INCLUDE...
DAISETTA AND DEVERS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.
LAT...LON 2998 9461 3002 9468 3022 9464 3011 9460
3011 9445
TIME...MOT...LOC 2301Z 207DEG 18KT 3003 9462Special weather statement, Jan 8, 5:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CST FRI JAN 8 2016
TXZ213-227-237-082345-
HARRIS TX-BRAZORIA TX-FORT BEND TX-
504 PM CST FRI JAN 8 2016
...STRONG STORM HEADED TOWARD SOUTHWEST HOUSTON...
AT 504 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRESNO...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTERN PASADENA...PEARLAND...EASTERN MISSOURI CITY...SOUTH
HOUSTON...BELLAIRE...WEST UNIVERSITY PLACE...NORTHWESTERN MANVEL...
ASTRODOME AREA...FOURTH WARD...FRESNO...NEARTOWN / MONTROSE...SECOND
WARD...GREATER EASTWOOD...GREATER HOBBY AREA...DOWNTOWN HOUSTON...
GREENWAY / UPPER KIRBY AREA...UNIVERSITY PLACE...AFTON OAKS / RIVER
OAKS AREA...GREATER THIRD WARD AND MIDTOWN HOUSTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.
LAT...LON 2969 9519 2943 9541 2945 9557 2982 9547
TIME...MOT...LOC 2304Z 209DEG 33KT 2958 9544
Special weather statement, Jan 8, 5:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 PM CST FRI JAN 8 2016
TXZ200-214-090015-
CHAMBERS TX-LIBERTY TX-
532 PM CST FRI JAN 8 2016
...SMALL HAIL POSSIBLE IN CHAMBERS COUNTY...
AT 532 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ANAHUAC...OR 15 MILES WEST OF HAMSHIRE...MOVING
NORTH AT 25 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DEVERS AND HANKAMER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.
LAT...LON 2971 9448 2972 9465 3016 9461 3011 9460
3011 9444 2989 9444 2988 9441
TIME...MOT...LOC 2332Z 194DEG 22KT 2981 9457Special weather statement, Jan 8, 5:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
540 PM CST FRI JAN 8 2016
TXZ213-214-237-090030-
HARRIS TX-CHAMBERS TX-BRAZORIA TX-
540 PM CST FRI JAN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRAZORIA...
NORTHWESTERN CHAMBERS...EASTERN HARRIS AND SOUTHWESTERN LIBERTY
COUNTIES UNTIL 630 PM CST...
AT 538 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAWNDALE / WAYSIDE...OR OVER GREATER EASTWOOD...MOVING NORTHEAST AT
25 MPH. DIME SIZE HAIL IS BEING REPORTED WITH THIS STORM. FURTHER
STRENGTHENING WILL REQUIRE A SEVERE THUNDERSTORM WARNING.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN PASADENA...NORTHWESTERN BAYTOWN...DEER PARK...SOUTH
HOUSTON...HUMBLE...GALENA PARK...JACINTO CITY...ASTRODOME AREA...
BARRETT...GREATER FIFTH WARD...SECOND WARD...GREATER EASTWOOD...
GREATER HOBBY AREA...DOWNTOWN HOUSTON...CHANNELVIEW...KINGWOOD...
GREATER THIRD WARD...HIGHLANDS...CLOVERLEAF AND MACGREGOR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.
LAT...LON 2987 9484 2974 9503 2975 9505 2977 9504
2978 9505 2976 9506 2977 9506 2976 9508
2974 9505 2974 9506 2973 9505 2959 9526
2966 9542 3007 9519 2995 9499 2992 9500
2988 9498 2989 9487
TIME...MOT...LOC 2338Z 215DEG 22KT 2972 9530Special weather statement, Jan 8, 5:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 PM CST FRI JAN 8 2016
TXZ163-164-177-178-198-199-090030-
TRINITY TX-GRIMES TX-SAN JACINTO TX-WALKER TX-HOUSTON TX-
MONTGOMERY TX-
543 PM CST FRI JAN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTHWESTERN SAN
JACINTO...NORTHWESTERN MONTGOMERY...SOUTHWESTERN TRINITY...EAST
CENTRAL GRIMES AND SOUTHERN HOUSTON COUNTIES UNTIL 630 PM CST...
AT 543 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUNTSVILLE STATE PARK...OR 9 MILES SOUTHWEST OF HUNTSVILLE...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...TRINITY...NEW WAVERLY...POINT BLANK...MONTGOMERY...
RIVERSIDE...HUNTSVILLE STATE PARK...CRABBS PRAIRIE...OAKHURST AND
RICHARDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.
LAT...LON 3077 9516 3040 9570 3052 9586 3104 9551
TIME...MOT...LOC 2343Z 222DEG 28KT 3060 9564
Special weather statement, Jan 8, 5:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 PM CST FRI JAN 8 2016
TXZ213-237-238-090030-
HARRIS TX-GALVESTON TX-BRAZORIA TX-
545 PM CST FRI JAN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRAZORIA...
NORTHWESTERN GALVESTON AND SOUTHEASTERN HARRIS COUNTIES UNTIL 630 PM
CST...
AT 544 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIVERPOOL...OR 7 MILES SOUTH OF ALVIN...MOVING NORTH AT 35 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...FRIENDSWOOD...LA PORTE...DEER
PARK...ALVIN...DICKINSON...SOUTH HOUSTON...SANTA FE...SEABROOK...
GALENA PARK...JACINTO CITY...WEBSTER...MANVEL...KEMAH...CLEAR LAKE...
SOUTH BELT / ELLINGTON...GREATER HOBBY AREA AND NASSAU BAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.
LAT...LON 2956 9502 2954 9502 2917 9524 2928 9540
2979 9529 2967 9500 2965 9501 2964 9502
2962 9501 2961 9499
TIME...MOT...LOC 2344Z 201DEG 29KT 2933 9528Hail, Walker
- When
- January 8, 6:00 PM CST
- Where
- Walker County, 2.76 mi S of Phelps
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.640, -95.470
Tennis ball sized hail occurred along FM 2296 between Huntsville and New Waverly.
Hail, Walker
- When
- January 8, 6:00 PM CST
- Where
- Walker County, 3.01 mi SSE of Huntsville
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 30.680, -95.550
Half dollar sized hail occurred just south of Huntsville.
Hail, Walker
- When
- January 8, 6:03 PM CST
- Where
- Walker County, 3.82 mi WSW of Phelps
- Measured
- 1.75 in hail
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 30.660, -95.530
Golfball sized hail occurred in the Elkins Lake Subdivision south of the Huntsville area.
Hail, San Jacinto
- When
- January 8, 6:27 PM CST
- Where
- San Jacinto County, 0.64 mi ESE of Pointblank
- Measured
- 1.75 in hail
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 30.748, -95.219
Golfball sized hail occurred at a gas station near the intersection of Highway 190 and Counts Road.
Hail, Liberty
- When
- January 8, 6:32 PM CST
- Where
- Liberty County, 1.92 mi WNW of Moss Bluff
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.940, -94.800
Quarter sized hail occurred between the Liberty and Mont Belvieu areas.
Hail, Polk
- When
- January 8, 6:55 PM CST
- Where
- Polk County, 0.14 mi SW of Leggett
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.819, -94.872
Golfball sized hail occurred in the Leggett area.
Hail, Harris
- When
- January 8, 7:09 PM CST
- Where
- Harris County, 1.39 mi ESE of Bellaire
- Measured
- 1.75 in hail
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 29.690, -95.460
Golfball sized hail occurred to the south of the Bellaire area.
Hail, Harris
- When
- January 8, 7:12 PM CST
- Where
- Harris County, 1.2 mi E of Bellaire
- Measured
- 2.5 in hail
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 29.700, -95.460
Tennis ball sized hail occurred in Bellaire.
Hail, Harris
- When
- January 8, 7:19 PM CST
- Where
- Harris County, 1.12 mi NNE of Bellaire
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.716, -95.476
Golfball sized hail occurred around the Gulfton Street area just to the northwest of Bellaire.
Hail, Harris
- When
- January 8, 7:31 PM CST
- Where
- Harris County, 1.51 mi NNE of Houston Hgts
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 29.770, -95.390
Quarter sized hail occurred and covered the ground a couple miles north of the Downtown Houston area.
Hail, Galveston
- When
- January 8, 8:10 PM CST
- Where
- Galveston County, 2.16 mi NNW of Hitchcock Volk Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.400, -95.030
Penny sized hail occurred to the northwest of La Marque.
Hail, Burleson
- When
- January 9, 12:45 AM CST
- Where
- Burleson County, 4.57 mi E of Davidson
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 30.460, -96.554
Quarter sized hail occurred in the Beaver Creek community off of FM 3058 about six miles southeast of Caldwell.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, January 8, 20161 death · 1 event
- Winter Weather in West Virginia, January 8, 20162 injured · $150,000 · 9 events
- Winter Weather in Ohio, January 8, 2016$75,000 · 6 events
- Dense Fog in California, January 8, 20169 events
- Winter Weather in West Virginia, January 8 to 9, 20169 events
- Hail and Damaging Winds in Louisiana, January 8, 20161.25 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 8 to 9, 20166 events
- Winter Storm in Colorado, January 8, 20165 events
- Hail in Louisiana, January 8 to 9, 20161.5 in hail · 5 events
- Dense Fog in Virginia, January 8, 20164 events
- Hail in Texas, January 8, 20161.5 in hail · 3 events
- Winter Weather in Maryland, January 8 to 9, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608038, 608039, 608040, 608041, 608042, 608043, 608044, 608045, 608046, 608047, 608048, 608049.